Thunderstorm Wind, Sweetwater
- When
- June 25, 1:26 PM MST to 1:36 PM MST
- Where
- Sweetwater County, 6.86 mi NNW of Bitter Creek
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.646, -108.584
A thunderstorm brought wind gusts up to 71 mph at Bitter Creek along Interstate 80 east of Rock Springs, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm brought wind gusts up to 71 mph at Bitter Creek along Interstate 80 east of Rock Springs, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 25, 10:34 AM MST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1134 AM MDT Thu Jun 25 2020 .SHORT TERM...This afternoon through Friday night Weak showers developed over the Bighorn Basin shortly after dawn this morning. Additional showers over the Green River Basin are moving over the Wind River Mountains and into the Wind River Basin by 15Z. A more widespread area of showers over eastern ID, associated with a surface low along the cold front, is starting to spread over the Star and Jackson Valleys at the same time. The eastern flank of the cold front looks to have moved through areas east of the Divide late night, as surface winds are now N-NE. Boundary conditions that have been forecasted the last couple of days remain in place. The RIW 12Z sounding PW of 0.70 of an inch. Precipitatable water values will range between 0.75 to an 1 inch across the forecast area. Overnight lows for many areas were in the middle to upper 50s to the lower 60s. Dewpoints at 14Z range from the middle 40s to the middle 50s. This instability is also reflected with CAPE values of 1000 to 2000 J/kg and a lifted index around minus 4. The main limiting factor for severe storms remains weak upper level support. The right rear quadrant of the supporting jet streak will primarily be over southern MT today. 700mb winds on the 12Z sounding were 15-20 kt from 650-500mb. These winds are still forecasted to be 10-20kt through today. Locally heavy rain and small hail will be the main threats today, although strong gusty winds cannot be ruled out. Two areas where stronger storms could occur are Johnson/Natrona counties this afternoon and southern Lincoln County. Both areas will be influenced by the passage of the cold front this afternoon and look to be where the greatest instability will be located. Showers and storms are expected to have ended/exited the area by midnight, except Natrona County, where they will linger for a few more hours. Drier conditions will be in place across the forecast area Friday. Isolated thunderstorms could be possible, especially over the higher terrain and southern Sweetwater County. The boundary layer will remain moist, with PW's ranging between 0.60 to 0.70 and dewpoints in the 40s to near 50 degrees. .LONG TERM...Sunday through Wednesday Issued at 224 AM MDT Wed Jun 24 2020 Once the weak trough gets nudged east Saturday night, dry westerly flow is still expected to develop for the day Sunday. Temperatures will soar back into the 80s and 90s, with humidity readings well below 20 percent for the lower elevations. The atmosphere continues to buckle on Sunday, as a larger trough continues to push into the northern Rockies, with strong ridging along the Mississippi. This puts most of western and central WY in the southwesterly flow ahead of the trough, which is a more agitated pattern. Right now, the placement of the trough will focus the rain chances more across the far western higher elevations and Yellowstone Park, with scattered showers and thunderstorms through the afternoon, and looking more likely to continue overnight Sunday night. Models have become more consistent with the forecast for Monday, bringing the core of the midlevel trough somewhere across Idaho, with southerly flow continuing across the state keeping the unsettled pattern going for most of western WY. Both main models are noting a cold front sweeping across the state sometime later Monday, with the GFS during the late afternoon, and ECMWF later in the evening. Will need to watch this feature timing for stronger convective potential, if it passes during peak heating. Models continue to diverge in the longer term after Monday, so any solution is taken with low confidence at this time. && .AVIATION...For the 18Z TAFS through 18Z Friday Issued at 1134 AM MDT Wed Jun 24 2020 Showers and thunderstorms will continue to increase in coverage over western WY through 01Z Friday. Along and east of the divide, showers and storms will be developing early this afternoon and continue through 04Z Friday. Some stronger storms will be capable of producing wind gusts to 40 knots and small hail. Severe thunderstorms are not out of the question, but confidence is low for any direct impacts. The terminal forecasts will have VFR conditions, but local MVFR conditions are likely in areas of heavy rain. && .FIRE WEATHER... A weather system will cross the area today and bring showers and thunderstorms to much of the area. Some intense storms, with strong winds and hail, are possible in zones 280/281 and zone 277. Many areas will have a chance of a wetting rain today. Winds are expected to be relatively light today, outside of any shower or thunderstorm. Precipitation is expected to end across much of the area by midnight. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Straub AVIATION...Hulme FIRE WEATHER...Hattings/LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 226 AM MDT Thu Jun 25 2020 WYZ001>020-022>030-260830- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 226 AM MDT Thu Jun 25 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered thunderstorms with the best coverage over the north. Some strong to severe thunderstorms are possible, especially in eastern areas. .DAYS TWO THROUGH SEVEN...Friday through Thursday. Saturday...Elevated fire weather conditions possible over central and southern areas. Sunday and Monday...Elevated to possibly critical fire weather conditions mainly over central and southern areas. Isolated to scattered thunderstorms, except for the south. Some thunderstorms could be strong. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures. TEAM RIVERTON
Special Weather Statement
National Weather Service Riverton WY
157 PM MDT Thu Jun 25 2020
WYZ002-003-005-007-016-017-252030-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka Mountains-
157 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS...CENTRAL
FREMONT AND SOUTHEASTERN PARK COUNTIES UNTIL 230 PM MDT...
At 156 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Washakie Needles to near
Diversion Dam Rest Area. Movement was northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of western Hot
Springs, central Fremont and southeastern Park Counties, including
the following locations... Grass Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4415 10868 4414 10866 4416 10864 4342 10842
4320 10893 4391 10913 4425 10870
TIME...MOT...LOC 1956Z 230DEG 30KT 4385 10911 4328 10894
TLSpecial Weather Statement
National Weather Service Riverton WY
159 PM MDT Thu Jun 25 2020
WYZ019-020-022-252030-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
159 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bates Hole, which is 19 miles southwest of Casper, moving east at 35
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Natrona County, including the following locations... Alcova Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the northeast end of Alcova Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4243 10641 4257 10681 4273 10675 4265 10608
4243 10607
TIME...MOT...LOC 1958Z 286DEG 32KT 4259 10651
HulmeSpecial Weather Statement
National Weather Service Riverton WY
214 PM MDT Thu Jun 25 2020
WYZ020-252045-
Natrona County Lower Elevations-
214 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Midwest, which is 28 miles southeast of Kaycee, moving east at 25
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Midwest around 220 PM MDT.
Edgerton around 225 PM MDT.
This includes Interstate 25 between mile markers 218 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4333 10656 4347 10650 4348 10608 4342 10607
4315 10607
TIME...MOT...LOC 2014Z 280DEG 24KT 4336 10635
HulmeSpecial Weather Statement
National Weather Service Riverton WY
215 PM MDT Thu Jun 25 2020
WYZ028-029-252045-
Flaming Gorge-Rock Springs and Green River-
215 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SWEETWATER COUNTY
UNTIL 245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Lonetree, which is 21 miles northwest of Manila,
moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Sweetwater County, including the following locations... Flaming Gorge
National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4117 11005 4131 11005 4149 10978 4126 10958
4111 11000
TIME...MOT...LOC 2014Z 236DEG 21KT 4125 10996
TLSpecial Weather Statement National Weather Service Riverton WY 217 PM MDT Thu Jun 25 2020 WYZ011-252045- Southeast Johnson County- 217 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 245 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near Kaycee, moving east at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Linch around 245 PM MDT. Other locations impacted by this storm include Sussex. This includes Interstate 25 between mile markers 247 and 257. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4365 10666 4375 10668 4381 10616 4353 10616 TIME...MOT...LOC 2017Z 270DEG 19KT 4368 10652 Hulme
Special Weather Statement
National Weather Service Riverton WY
224 PM MDT Thu Jun 25 2020
WYZ005>007-017-252100-
Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn
Basin-Southwest Big Horn Basin-
224 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS...CENTRAL
FREMONT AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 300 PM MDT...
At 224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Legend Rock State Petroglyph
Site to 9 miles north of Pavillion. Movement was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Legend Rock State Petroglyph Site around 240 PM MDT.
Other locations impacted by these storms include Badlands Overlook,
Hot Springs County Airport, Hot Springs County Fairgrounds and Grass
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4360 10797 4332 10864 4382 10883 4382 10882
4383 10883 4384 10882 4384 10884 4389 10886
4417 10836 4417 10819
TIME...MOT...LOC 2024Z 237DEG 29KT 4384 10881 4338 10863
TLThe Riverton/Lander radar (KRIW), 158 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899224.